My wife (35) has been diagnosed with Lupus three years ago. The medication, which consists of the anti-malaria drug (resochin) and cortisone (5mg now, down from 20mg), seem to be keeping joint pains and tiredness at bay. However my wife has developed skin readness around the joints of her arms and her legs and on her arms and buttocks. Doctors told us that the redness is very similar to the effects of vasculitis (an inflammation of the blood vessels). Two biopsies were taken but the results were in both cases inconclusive. No itching is experienced. The redness intensifies after having a bath or after exercise. The local application of a high dose of cortisone cream did not help either.
Has anybody experienced such a condition? I would appreciate help.
04-18-2006, 08:09 AM
Vasculitis can cause many different symptoms, depending upon what tissues are involved and the severity of the tissue damage. Some patients are not ill and notice occasional spots on their skin. Others are very ill with systemic symptoms and major organ damage. A list of symptoms based on the tissues in which vasculitis occurs include:
Fever, generally feeling bad ("malaise"), muscle and joint pain, poor appetite, weight loss, and fatigue. This set of complaints can occur in many illnesses and is not specific to vasculitis.
Red or purple dots ("petechiae"), usually most numerous on the legs. When the spots are larger, about the size of the end of a finger, they are called "purpura." Some look like large bruises. These are the most common vasculitis skin lesions, but hives, itchy lumpy rash, and painful or tender lumps can occur. Areas of dead skin can appear as ulcers (especially around the ankles), small black spots at the ends of the fingers or around the fingernails and toes ("nail fold infarcts"), or gangrene of fingers or toes.
Aching in joints and a frank arthritis with pain, swelling and heat in joins. Deformities resulting from this arthritis are rare.
Vasculitis in the brain can cause many problems, from mild to sever. They include headaches, behavioral disturbances, confusion, seizures, and strokes.
Peripheral nerve symptoms may include numbness and tingling (usually in an arm or a leg, or in areas which would be covered by gloves or socks), loss of sensation or loss of strength (especially in the feet or hands).
Inadequate blood flow in the intestines can cause crampy abdominal pain and bloating. If areas in the wall of the intestine develop gangrene, blood will appear in the stool. If the intestinal wall develops a hole (called a "perforation"), surgery may be required.
Vasculitis in the coronary arteries is unusual in lupus. If it occurs, it can cause a feeling of heaviness in the chest during exertion ("angina"), which is relieved by rest. Heart attacks rarely occur as a result of vasculitis.
Vasculitis in this tissue can cause pneumonia-like attacks with chest x-ray changes that look like pneumonia, and symptoms of fever and cough. Occasionally, inflammation can lead to scarring of lung tissue with chronic shortness of breath.
Vasculitis is not common in kidneys of people with lupus, even those who have lupus nephritis. It may not cause any symptoms, although most patients with renal vasculitis have high blood pressure.
Vasculitis involving the small blood vessels of the retina can occur in lupus. The retina is a tissue at the back of the eye which contains cells that have to be activated to form a visual image. Sometimes, vasculitis of the eyes causes no symptoms. Usually, however, there is visual blurring which comes on suddenly and stays, or a person may even lose a portion of their vision. In other non-lupus types of vasculitis, such as temporal arteritis, there is sudden loss of part or all of the vision in one eye, usually accompanied by sever headache.
The choice of treatment for vasculitis depends on the severity of the vasculitis, your general health, and your past reactions (positive and negative) to medications.
Many cases of vasculitis do not require treatment. For example, a few spots on the skin now and then (if not combined with other symptoms) may not require any medications.
Most physicians recommend cortisone-type medications, such as Prednisone, Prednisolone, or methylprednisolone (Medrol) as the initial treatment for vasculitis.
Some people with sever vasculitis or vasculitis that does not respond will to cortisone-type drugs will need to be treated with cytotoxic drugs. These medications kill the cells that cause inflammation in the blood vessels. The two most frequently used are azathioprine(Imuran) and cyclophosphamide (Cytoxan). They are usually used in combination with Prednisone and are often effective in treating vasculitis.
Experimental procedures that have been helpful in treating some cases of vasculitis include: plasmapheresis, intravenous gammaglobulin, and cyclosporin, a medication used to prevent organ rejection in transplant patients. Experimental therapies change frequently. Your physician can provide you with current information.For the vast majority of people with vasculitis, treatment is very effective. The vasculitis may disappear only to reoccur later and require treatment again; or it may be suppressed but never really go away, so that some ongoing treatment is always required.
I hope this has been helpful to you.
I wish you and your wife the very best
05-25-2006, 05:37 PM
I had a similar condition right before I was diagnosed about 6 years ago. My fingertips and the bottoms of my feet and toes were very red, almost purple, very sore and it hurt to even TOUCH anything. I was diagnosed with lupus vasculitis and my neurologist put me on 325mg. aspirin (enteric coated...easier on the stomach, and take with a meal) every day. The condition went away almost immediately. Not sure if it was vasculitis or something else, but the aspirin seemed to do the trick. Good luck!
06-04-2006, 01:13 PM
I have this too, my red spots are on my cheeks and chest and I've been told by my dermatologist that it's vasculitis related to the sle. I've also noticed that the red spots and malar rash are more pronounced right out of shower. Also I had rashes on my back after bathing for the first year or so, but not so much lately.
So even though it may be vasculitis, doesn't mean it's a hazard anywhere else in the body, at least as I understand it.